I started The Bipolar Project with the intention of tracking my reduction of Quetiapine Fumarate (aka Seroquel). Since reducing the drug in 2011 there have been various issues that have prevented me from reducing at a steady rate throughout the past two years. In fact, in 2012 I didn’t reduce it at all. Some of these issues have been Bipolar related but most have been completely unrelated circumstances that impacted on my emotional health, left me stressed out and miserable and my life just a little too chaotic to embark on a medication free life.
If you’ve been with me from the start, I was initially on 400mg. I managed to reduce that by 125mg throughout 2011. When I stopped my contraceptive pill and my mood went haywire, I upped it back to 300mg and left it there for over a year. I started reducing again about four months ago and am now down to 206.25mg nightly. This quick reduction had minimal effect on my mood (apart from taking me a bit longer to fall asleep and feeling a little more tired the next day). When I reduced it a couple of nights ago I noticed I was a little more irritable for two days afterward.
When I first started I had a number of rules: no alcohol, regular sleep pattern, exercise vigorously and regularly, only reduce by 6.25mg at a time. At the time, exercise was a major mood stabiliser for me and I noticed resistance exercise, like lifting weights, was better for my mood than just cardio.
Now, I’m too unwell to do vigorous exercise and resistance exercises are pretty much out of the question. Surprisingly, that doesn’t seem to have negatively impacted on my mood during the reduction. But I’m still exercising (I walk and do yoga pretty much every day – less than 30 minutes all up), but not the way I used to (spin classes, weights, long horse riding sessions, full length yoga classes).
There haven’t been as many positive effects this time around but these are probably being masked by my poor physical health. I’m so fatigued all the time that if being on less Quetiapine is making me less tired and improving my concentration, then I just don’t notice it.
I’ve slowed down the reduction again because I noticed I was getting pretty emotional, probably because I was extremely anxious and moderately depressed. Again, these seem like pretty normal responses given the events of the past year but ultimately, if my mood is unstable, it doesn’t matter what’s causing it – the reduction must be slowed down. Within the next week or so I plan to bring it down to 200mg and leave it there for a few weeks.
If you’re on psychiatric medications and have tried reducing or stopping your drug, what have you experienced?